Michigan, 2021Winter Weather in Michigan, November 27 to 28, 2021
November 27 to 28, 2021 · NWS MQT · 6 events in 6 counties and zones
A cold front moving over Lake Superior in the wake of a frontal passage brought moderate lake effect snow to the northwest wind snowbelts of Upper Michigan from the evening of the 27th into the 28th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving over Lake Superior in the wake of a frontal passage brought moderate lake effect snow to the northwest wind snowbelts of Upper Michigan from the evening of the 27th into the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 27, 5:49 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Nov 27, 5:49 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
549 AM EST Sat Nov 27 2021
.SHORT TERM...(Today and tonight)
Issued at 241 AM EST SAT NOV 27 2021
Upper air pattern consists of a 500 mb shortwave in the northern
plains and another over northern Alberta/northern Saskatchewan this
morning. The southern shortwave moves southeast and moves to New
England by 12z Sun while the northern one moves into the upper Great
Lakes tonight. The southern system gives a glancing blow to the area
today with deeper moisture remaining to the south while the northern
system has stronger dynamics and deeper moisture moving through
tonight. 850 mb temperatures fall to -10C tonight and with Lake
Superior temperatures being around 5C, this is enough for lake
enhancement to occur late tonight. There will also be some lake
enhancement today into this evening off of Lake Michigan with a
south wind helping to produce some light snow in Delta, Alger Luce
and Schoolcraft Counties and this is covered as well in the
forecast. Could see up to 2 inches of snow today across the southern
cwa with the first shortwave moving by to the south and up to 3
inches of snow tonight across the east with up to 2 inches in the
western cwa with lake effect setting up later tonight. This is
handled well in the going forecast and did not make too many changes
to the going forecast overall. Looked at soundings tonight and
looked a bit too moist to worry too much about freezing drizzle and
thinking is that the lift will be strong enough to switch pcpn over
to snow only.
.LONG TERM...(Sunday through Friday)
Issued at 420 AM EST SAT NOV 27 2021
The longterm pattern will start with western NOAM ridging with
downstream troffing across the east as a shrtwv clipper is shifting
through the UP. While model ensemble spread shows good agreement in
the large-scale pattern being maintained through most of the
upcoming week, there are still quite a few differences in the
smaller scale features. Upper-level flow will be predominately W to
NW across the region, with some breaks as a series of clipper
shrtwvs propagate through the region. As mentioned, some differences
in timing on shrtwvs crossing through the UP, as well as the
magnitude of the pattern...but there is an overall consistent trend.
This will keep temperatures near normal throughout the upcoming
week, with periods of light clipper and lake-enhanced snow in the NW
wind snow belts; however, we are not expecting any widespread
significant snow systems at this time.
As a clipper and weak sfc low shift to the SE Sunday morning, LES
will continue. Snow will begin to wind down from west to east
through the day as a ridge axis shifts in. Inversion heights fall
off pretty quickly, so despite the cooler air aloft not expecting
much of a fzdz threat as the pcpn ends.
As this ridge moves in, there will be another round of WAA snow on
Monday. As drier air moved in with the ridge, this will take some
time again to overcome, but isentropic ascent is decent. Model
spread is still evident, so low-end chance pops will remain across
the area. Depending on the magnitude of ridge, some models do
suggest some lake-enhancement across the eastern UP...otherwise
looks like an inch or two across the UP is possible.
Attention then turns to an approaching wave from NW on Tuesday. As
WAA/isentropic pcpn winds down, this wave is expected to bring an
additional chance of pcpn. Saturation depth is limited, so ptype
uncertainty exists at this time. As the wave passes, cooler 850mb
temps will shift in behind it, with a chance for some NW wind LES;
however, a similar pattern is expected with another sfc ridge and
rising heights bringing in drier air and cutting off pcpn chances.
Model spread in the smaller scale increases quickly for the second
half of the week into the weekend, but all models have some evolving
wave through the Great Lakes region as a more zonal flow takes over.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 548 AM EST SAT NOV 27 2021
-SN associated with an approaching disturbance will continue to
affect IWD in the morning and at SAW in the aftn. Along with the
potential -sn and MVFR/IFR vis at IWD, cigs should fall to MVFR at
SAW. Passage of a cold front late aftn/evening at IWD/CMX should
initiate MVFR cigs, followed by -shsn tonight.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 241 AM EST SAT NOV 27 2021
Winds will remain at or below 20 knots through today. A cold front
will swing across the lake tonight with up to 30 knot NW winds
expected behind it into Sunday. There will be some gale force gusts
to 35 knots on Sunday across the east. Winds are expected to subside
below 20 kts Sunday night and remain below 20 kts on Monday and
increase to 30 knots on Tue. Tonight into Sunday will be the
strongest wind expected for this forecast.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...JAW
AVIATION...07
MARINE...07
Hazardous weather outlook, Nov 27, 3:28 AM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
328 AM EST Sat Nov 27 2021
MIZ001>007-009>014-084-085-280830-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
328 AM EST Sat Nov 27 2021 /228 AM CST Sat Nov 27 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-280830-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
328 AM EST Sat Nov 27 2021 /228 AM CST Sat Nov 27 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Northwesterly gale force gusts to 35 knots are possible late
Saturday into Sunday morning across the central and eastern
portions of the lake. See the latest Open Lake Forecast for
additional information.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-280830-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
328 AM EST Sat Nov 27 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JAW
Winter Weather, Delta
- When
- November 27, 8:00 AM EST to November 28, 8:00 PM EST
- Where
- Delta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
A spotter in Ludington Park in Escanaba measured 4 inches of lake effect snow in 12 hours. There was also a public report of 5.5 inches at Nahma Junction over nearly 36 hours.
Winter Weather, Alger
- When
- November 27, 7:00 PM EST to November 28, 10:30 AM EST
- Where
- Alger forecast zone
- Reported by
- Public
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Lake effect snowfall reports over an approximate 15-hour period included 9 inches at Chatham and 7.8 inches six miles southeast of Forest Lake.
Winter Weather, Northern Houghton
- When
- November 27, 7:00 PM EST to November 28, 9:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observers across northern Houghton County measured between 5 and 6 inches of lake effect snow over roughly a 12-15 hour time period.
Winter Weather, Baraga
- When
- November 27, 7:00 PM EST to November 28, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Observers from Pelkie and Herman to Three Lakes measured five to six inches of lake effect snow over roughly a 12-hour time frame.
Winter Weather, Marquette
- When
- November 27, 7:00 PM EST to November 28, 8:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Observers around the Big Bay area measured four to five inches of lake effect snow over roughly a 12-hour period.
Winter Weather, Southern Schoolcraft
- When
- November 27, 7:00 PM EST to November 28, 9:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Social Media
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
A public report from Manistique measured five inches of lake effect snow in just over 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991554, 991548, 991549, 991550, 991551, 991553.